Ohio, 2019

Flash Flood and Flooding in Ohio, July 3, 2019

July 3, 2019 · NWS ILN · 19 events in 7 counties and zones

Scattered thunderstorms developed through the day, producing locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through the day, producing locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 3, 3:49 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 3, 3:49 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
449 AM EDT Wed Jul 3 2019

.SYNOPSIS...
The region will remain entrenched in a hot and humid summertime
pattern through the end of the week. This pattern will see
scattered thunderstorms develop with a peak in activity expected
with the heat of the day. Disorganized upper level energy will
keep the threat of isolated to sometimes scattered storms during
the overnight hours as well.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast today is somewhat a continuation of the broken record
of hot and humid with thunderstorm activity at just about
anytime, peaking in the late day. H5 pattern has energy in a w-e
line dissipating early this morning as it moves east-southeast
into the mean upper ridge in the region. Pockets of stronger
upward motion will remain over the Ohio Valley as models are
showing a weak upper low somewhere over the nrn/nern CWA this
afternoon. The associated placement of showers in the region
does not seem to be following the upper energy, but is more
haphazard with storms occurring just about anywhere today.

More cloud cover from the ongoing and expected convective
development today will likely limit highs to the upper 80s and
not see many readings top 90 today. Dewpoints in the low 70s
to around 70 will make it feel like it is in the low to mid 90s.

Lingering storms and continued firing of new convection will
persist overnight. Low temps will be limited to the dewpoints,
generally right around 70.

Any storms that develop will produce very heavy rainfall in a
brief period of time.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The weak upper low over the area at the beginning of the day
will continue to support thunderstorms that are present but
there are few models that have any storms around with the onset
of daybreak. Daytime heating will spark more development, and
any storms that develop will contain torrential rainfall.

With the loss of daytime heating, storms should dissipate a bit
better than they have the past few days as the upper low will be
moving east and the CWA will be on the back side with downward
motion inhibiting storms from lasting much past the early
evening hours.

Daytime highs and overnight lows will be carbon copies of
today/tonight.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and early Saturday will be a continuation of the same
weather pattern. An upper level trough will cross overnight
Friday, along with frontal passage early Saturday that will be
more a wind shift than an actual change in airmass. High
pressure building to the north on Saturday will finally have
enough of a push to bring drier air in and a lull in
thunderstorm activity beginning in the evening and lasting
through the rest of the forecast. Upper level energy may
translate across the region in westerly flow, but do not believe
the models will have a good timing on a relatively minor
disturbance forecast this far out.

Overnight lows Saturday will finally start to drop into the 60s,
and highs from Sunday onward will be in the low to mid 80s, with
subsequent lows Sunday and Monday night dropping into the lower
and middle 60s with relatively drier air.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Convection continues to move across northern Ohio to Central
Ohio affecting KCMH/KLCK. Models are suggesting that the
convection in ne IN and nw OH will continue to weaken as it
works east. So kept a mention of thunder through 08Z at
KCMH/KLCK.

For the rest of the tafs scattered mid and high clouds are
expected through 12Z. MVFR fog is a possibility before sunrise
at LUK and ILN.

The area will remain between an upper ridge to the southwest
and the frontal boundary and shortwave activity to the ne for
Wednesday. Atmosphere will destabilize again with the heating
of the day, pushing CAPES to between 2-3k J/kg. Scattered
convection is expected between 18-03Z. Carried VCTS after 18z
all locations.

OUTLOOK...Thunderstorms possible through Saturday, with the
activity peaking each afternoon. MVFR visibility possible in
thunderstorms. Some potential for MVFR ceilings Thursday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Jul 3, 4:01 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
501 AM EDT Wed Jul 3 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
501 AM EDT Wed Jul 3 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Isolated severe storms are possible with damaging winds and very
heavy rainfall. Afternoon heat index values may reach into the mid
90s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe storms with damaging winds and very heavy rainfall
are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 11:41 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 NE GEORGETOWN         38.91N 83.86W
07/02/2019                   BROWN              OH   PUBLIC

            NUMEROUS TREES WERE KNOCKED ON WEST FORK RD, NEAR THE
            INTERSECTION WITH WAHLSBURG EAST RD AND BAKER HANSELMAN
            RD. SOME OF THE TREES WERE KNOCKED DOWN ONTO THE ROAD.

&&

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

18 flood, 1 flash flood. Local standard time, as filed.

Flood, Delaware

When
July 3, 5:30 AM EST to 6:30 AM EST
Where
Delaware County, 1.72 mi ESE of Meredith to 1.5 mi ESE of Meredith
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.370, -83.100

High water was reported on Troy Road, north of Penry Road.

Flood, Delaware

When
July 3, 5:45 AM EST to 6:45 AM EST
Where
Delaware County, 0.89 mi ESE of Delaware Arpt to 1.64 mi NE of Delaware Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.276, -83.084

High water was reported on U.S. 42.

Flood, Delaware

When
July 3, 5:45 AM EST to 6:45 AM EST
Where
Delaware County, 0.73 mi WNW of Delaware to 0.82 mi WNW of Delaware
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.303, -83.083

High water was reported on Central Avenue.

Flood, Delaware

When
July 3, 5:45 AM EST to 6:45 AM EST
Where
Delaware County, 1.63 mi NW of Delaware to 1.57 mi NW of Delaware
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.316, -83.093

Troy Road was closed south of Smith Park due to high water.

Flood, Montgomery

When
July 3, 2:30 PM EST to 3:30 PM EST
Where
Montgomery County, 0.87 mi SE of Forest Park to 0.61 mi SE of Forest Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.810, -84.220

Street flooding was reported along Shoup Mill Road and Riverside Drive. Water was approaching the bottom of car doors.

Flash Flood, Montgomery

When
July 3, 2:55 PM EST to 3:55 PM EST
Where
Montgomery County, 0.63 mi S of Taylorsburg to 0.84 mi SSW of Taylorsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.821, -84.281

Two vehicles were trapped in high water on Salem Avenue.

Flood, Montgomery

When
July 3, 3:00 PM EST to 3:30 PM EST
Where
Montgomery County, 1.48 mi SSW of Moraine to 0.5 mi SSE of Moraine
Cause
Heavy Rain
Reported by
Public
Coordinates
39.700, -84.230

Street flooding was reported in Moraine.

Flood, Pickaway

When
July 3, 3:00 PM EST to 4:00 PM EST
Where
Pickaway County, 2.16 mi SE of Little Walnut to 1.91 mi SE of Little Walnut
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.655, -82.956

North Court Street was closed due to high water between Bell Station Road and U.S. 23.

Flood, Greene

When
July 3, 3:15 PM EST to 4:15 PM EST
Where
Greene County, 1.66 mi NW of Goes to 1.99 mi ENE of Bryon
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.787, -83.942

A portion of West Enon Road was closed due to high water.

Flood, Greene

When
July 3, 3:15 PM EST to 4:15 PM EST
Where
Greene County, 1.27 mi ENE of Bryon to 2.5 mi ENE of Bryon
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.790, -83.960

High water was reported along Dayton Yellow Springs Road.

Flood, Madison

When
July 3, 4:00 PM EST to 5:00 PM EST
Where
Madison County, Burr Oaks Hgts to 0.36 mi ENE of Burr Oaks Hgts
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.720, -83.270

High water was reported on several streets in the Mount Sterling area.

Flood, Madison

When
July 3, 4:00 PM EST to 5:00 PM EST
Where
Madison County, 2.11 mi NE of Newport to 1.94 mi NNE of Newport
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.850, -83.440

High water was reported along a portion of Old Xenia Road.

Flood, Madison

When
July 3, 4:00 PM EST to 5:00 PM EST
Where
Madison County, 0.56 mi NNW of Lafayette to 0.65 mi NW of Lafayette
Cause
Heavy Rain
Property damage
$250
Reported by
State Official
Coordinates
39.937, -83.404

High water barrels floated away along Lafayette Road, south of U.S. 40.

Flood, Warren

When
July 3, 4:00 PM EST to 5:00 PM EST
Where
Warren County, 0.67 mi ESE of Stubbs Mills to 0.71 mi E of Stubbs Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.367, -84.158

High water resulted in the closure of a portion of Mason Morrow Millgrove Road between State Route 123 and Stubbs Mill Road.

Flood, Warren

When
July 3, 4:00 PM EST to 5:00 PM EST
Where
Warren County, 0.61 mi SSW of Stubbs Mills to 0.55 mi SSW of Stubbs Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.362, -84.176

A portion of Stubbs Mill Road was closed due to high water between U.S. 22 and Mason Morrow Millgrove Road.

Flood, Pickaway

When
July 3, 4:15 PM EST to 5:15 PM EST
Where
Pickaway County, 2.24 mi ESE of Five Pts to 2.12 mi ESE of Five Pts
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.660, -83.140

A portion of State Route 56 was closed due to high water.

Flood, Pickaway

When
July 3, 4:15 PM EST to 5:15 PM EST
Where
Pickaway County, 0.69 mi S of Derby to 0.24 mi SW of Derby
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.760, -83.200

High water was approaching a residence along London Road.

Flood, Warren

When
July 3, 4:15 PM EST to 5:15 PM EST
Where
Warren County, 0.87 mi NE of Stubbs Mills to 1.07 mi E of Stubbs Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.380, -84.160

A portion of Trovillo Road was closed due to high water between Stubbs Mill Road and Halls Creek.

Flood, Ross

When
July 3, 5:30 PM EST to 6:30 PM EST
Where
Ross County, 0.87 mi NW of Chillicothe to 1.59 mi W of Mooresville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.340, -82.990

High water was reported on several roads south of Chillicothe.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827929, 827930, 827932, 827933, 827935, 827936, 827937, 827939, 827941, 827942, 827943, 827945, 827946, 827947, 827950, 827948, 827949, 827951, 827952.